Kentucky, 2024

Damaging Wind in Kentucky, August 30, 2024

August 30, 2024 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours in a warm and humid airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a warm and humid airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 30, 2:47 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 30, 2:47 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
347 PM EDT Fri Aug 30 2024

.SYNOPSIS...
Multiple rounds of showers and thunderstorms will be possible
until the passage of a cold front. Dry conditions will work into
the region for Sunday through the beginning of the week.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
Heat index values above 100 are expected for a large portion of
the area into the early evening hours and have already hit 100
in many locations and therefore continued the heat advisory.

Looking at moisture transport vectors, storms that develop
today will have a little more movement than the past couple of
days, however there might be more than one storm that moves over
the same area leading still to the potential for some heavy
rain in isolated locations. In addition, will see another day of
isolated damaging wind potential as well.

Going into the overnight hours there will be some additional
showers and thunderstorms around, however do not expect a severe
threat overnight.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A cold front will be moving through the region Saturday into
Saturday night. Showers and thunderstorms will be present during
this time. Some of these thunderstorms will have the potential
to be severe with damaging winds on Saturday during the day.
Temperatures will be warmer southeast of Interstate 71 and
cooler northwest of Interstate 71. Temperatures will range from
the upper 70s to upper 80s. Low temperatures Saturday night will
range from around 60 to around 70.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
A weak cold front will be clearing the area to start the
period, leading to slightly lower temperatures and dewpoints in
northwesterly flow on Sunday. However, a reinforcing (dry) cold
front ahead of the main mid-level trough will provide a more
substantial air mass change Sunday night into Monday. This will
signal a cool and dry pattern to last through most of the
extended period.

The surface high will likely push off to the east heading past mid-
week which will allow a bit of return flow... but there is quite a
bit of uncertainty at this range. Therefore, have held to a dry
forecast for now.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will be present at times
through the TAF period. Timed in best chances for precipitation
in the TAFs. There will also be changes in wind direction with a
frontal boundary. While cigs will be primary be VFR, cannot rule
out some MVFR cigs on Saturday morning. In addition, cannot rule
out isolated fog overnight, however with clouds around there was
not enough confidence to include in the TAFs.

OUTLOOK...Thunderstorms possible through Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 7 PM EDT this evening for OHZ046-051>056-
     060>065-070>074-077>082-088.
KY...Heat Advisory until 7 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 7 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 30, 2:32 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
332 PM EDT Fri Aug 30 2024

OHZ026-034-035-042>045-311945-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-
332 PM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central Ohio and west central
Ohio.

.DAY ONE...Tonight.

Heat index values around 100 are expected through early evening.

Additionally, isolated to scattered storms are expected through this
evening. Although widespread severe weather is not expected, a few
strong storms with gusty to damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ046-051>056-060>065-
070>074-077>082-088-311945-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Delaware-Miami-Champaign-Clark-Madison-Licking-
Preble-Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-
Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
332 PM EDT Fri Aug 30 2024

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, isolated to scattered storms are expected through this
evening. Although widespread severe weather is not expected, a few
strong storms with gusty to damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated damaging wind gusts will be possible from thunderstorms on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 10:13 AM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1113 AM EDT Fri Aug 30 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-302230-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-
Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Osgood, Bright, Lawrenceburg, Hidden Valley, Greendale, Aurora,
Dillsboro, Rising Sun, Vevay, Carrollton, Warsaw, Florence,
Burlington, Oakbrook, Covington, Erlanger, Independence, Newport,
Fort Thomas, Highland Heights, Bellevue, Dayton, Alexandria,
Owenton, Williamstown, Crittenden, Dry Ridge, Falmouth, Butler,
Augusta, Brooksville, Mount Olivet, Maysville, Tollesboro,
Head Of Grassy, Camp Dix, Vanceburg, Kenton, Ada, Celina,
Coldwater, Wapakoneta, St. Marys, New Bremen, Minster,
Greenville, Sidney, Bellefontaine, Marysville, Delaware, Troy,
Piqua, Tipp City, Urbana, Springfield, London, West Jefferson,
Plain City, Downtown Columbus, Newark, Eaton, Camden,
Downtown Dayton, Kettering, Beavercreek, Fairborn, Xenia,
Washington Court House, Circleville, Lancaster, Pickerington,
Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon, Landen,
Springboro, Franklin, Wilmington, Blanchester, Chillicothe,
Logan, Downtown Cincinnati, Milford, Summerside, Mount Carmel,
Mount Repose, Withamsville, Mulberry, Day Heights, Georgetown,
Mount Orab, Ripley, Aberdeen, Hillsboro, Greenfield, West Union,
Manchester, Peebles, Seaman, Winchester, Waverly, Pike Lake,
Piketon, Portsmouth, and Wheelersburg
1113 AM EDT Fri Aug 30 2024

...HOT CONDITIONS CONTINUE TODAY...

The combination of heat and humidity will result in heat index
values around 100 this afternoon and early evening.

If going outside, drink plenty of fluids, stay out of the sun,
and check in with relatives and neighbors. Wear lightweight and
loose fitting clothing. Take action when you see symptoms of heat
exhaustion and heat stroke.
Special weather statement, Aug 30, 2:08 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
308 PM EDT Fri Aug 30 2024

INZ075-080-KYZ090>096-301930-
Switzerland IN-Ohio IN-Boone KY-Pendleton KY-Owen KY-Kenton KY-
Campbell KY-Gallatin KY-Grant KY-
308 PM EDT Fri Aug 30 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF OHIO...
SWITZERLAND...KENTON...CAMPBELL...BOONE...GRANT...OWEN...PENDLETON
AND GALLATIN COUNTIES THROUGH 330 PM EDT...

At 307 PM EDT, strong thunderstorms were located across northern
Kentucky and southeastern Indiana. These storms are moving east at
30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Covington, Florence, Independence, Erlanger, Fort Thomas, Newport,
Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills, Highland
Heights, Taylor Mill, Fort Wright, Ludlow, Williamstown, Southgate,
Crescent Springs, Walton, and Crestview Hills.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 54 and 77.
 I-75 in Kentucky between mile markers 151 and 191.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3866 8494 3876 8502 3874 8508 3884 8515
      3898 8491 3908 8463 3907 8460 3909 8451
      3901 8431 3897 8430 3889 8423 3881 8424
      3862 8421 3854 8480
TIME...MOT...LOC 1907Z 261DEG 26KT 3880 8460

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Aug 30, 2:43 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
343 PM EDT Fri Aug 30 2024

KYZ093-096-302015-
Pendleton KY-Campbell KY-
343 PM EDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN CAMPBELL
AND PENDLETON COUNTIES THROUGH 415 PM EDT...

At 343 PM EDT, a strong thunderstorm was located near Williamstown,
moving east at 30 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Falmouth, Butler, Morgan, Mentor, California, Mount Auburn, Goforth,
Browning Corner, Greenwood, Grants Lick, Gubser Mill, Kincaid Lake
State Park, Peach Grove, Ivor, Marcus, Catawba, Gene Snyder Airport,
and Mckinneysburg.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3872 8450 3881 8442 3883 8443 3882 8445
      3885 8446 3886 8445 3892 8425 3883 8423
      3881 8424 3867 8422 3858 8422 3856 8439
      3856 8442 3854 8442 3854 8447
TIME...MOT...LOC 1943Z 258DEG 26KT 3861 8446

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 77 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pendleton

When
August 30, 3:01 PM EST to 3:03 PM EST
Where
Pendleton County, 0.51 mi W of Peach Grove
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.829, -84.289

A tree fell onto State Route 154.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200423.